Alabama, 2015

Cold in Alabama, February 19, 2015

February 19, 2015 · NWS HUN · 8 events in 8 counties and zones

Very cold air overspread the region on the 18th behind an Arctic cold front. Temperatures dropped into the teens.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Very cold air overspread the region on the 18th behind an Arctic cold front. Temperatures dropped into the teens. Northwest winds diminished to 10 mph or less during the evening hours resulting in wind chills that briefly dipped to around zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 18, 11:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 18, 11:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 PM CST WED FEB 18 2015

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 907 PM CST WED FEB 18 2015/
VERY FEW CHANGES MADE TO THE FORECAST FOR THIS EVENING. WITH WINDS
JUST NOW DIMINISHING OVER THE LAST HOUR AND SKIES CLEARING OUT OVER
THE LAST HOUR OR TWO...TEMPS ARE NOT INITIALLY FALLING AS RAPIDLY AS
ORIGINALLY FORECAST. BUT...WITH THE GOOD RADIATIONAL COOLING
CONDITIONS IN PLACE...DID NOT MAKE ANY CHANGES TO OVERNIGHT LOW TEMPS
OR WIND CHILLS...WITH JUST MINOR UPDATES FOR THE TRENDS FOR THE NEXT
FEW HOURS. THEREFORE...THE WIND CHILL ADVISORY AND THE WIND CHILL
WARNING WILL STAY AS IS.

LN

&&

.AVIATION...
FOR 06Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH
MAYBE A FEW/SCT MID LEVEL CLOUDS FILTERING IN HERE AND THERE.
WINDS INCREASE TO 5-10KT WITH POSSIBLY SOME HOURS AT 10-15KT DURING
THE DAY THURSDAY.

LN

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING
     FOR ALZ001>010-016.

     WIND CHILL ADVISORY UNTIL 11 AM CST THURSDAY FOR ALZ001>010-016.

TN...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING
     FOR TNZ076-096-097.

     WIND CHILL WARNING UNTIL 11 AM CST THURSDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 18, 5:56 PM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
556 PM CST WED FEB 18 2015

ALZ001>010-016-TNZ076-096-097-191100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
556 PM CST WED FEB 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

BITTERLY COLD CONDITIONS ARE EXPECTED TONIGHT...WITH LOWS ZERO TO 5
ABOVE IN SOUTHERN MIDDLE TENNESSEE...AND 5 TO 10 IN NORTHERN
ALABAMA. A NORTHWEST WIND OF 5 TO 15 MPH WILL CREATE WIND CHILLS WELL
BELOW ZERO...AND PERHAPS AS LOW AS 15 BELOW ZERO IN TENNESSEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

FRIGID TEMPERATURES WILL CONTINUE THROUGH THURSDAY...WITH TEMPS
REMAINING IN THE SINGLE DIGITS TO BELOW ZERO...AND WIND CHILLS
REACHING INTO THE NEGATIVE VALUES THROUGH MID MORNING ON THURSDAY.
HIGHS ON THURSDAY WILL ONLY RECOVER INTO THE UPPER TEENS TO MIDDLE
20S.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF LIGHT SNOW LATE THURSDAY
NIGHT AND FRIDAY MORNING...TRANSITIONING TO A WINTRY MIX FROM FRIDAY
AFTERNOON INTO FRIDAY NIGHT. SPECIFIC ACCUMULATIONS AND IMPACTS ARE
STILL QUITE UNCERTAIN...BUT AT LEAST SOME SNOW AND ICE ACCUMULATION
ARE QUITE POSSIBLE DURING THIS PERIOD. STAY ABREAST OF LATER UPDATES
AND FORECASTS AS NEW INFORMATION BECOMES AVAILABLE.

.SPOTTER CALL TO ACTION STATEMENT...

DUE TO IMPACT WINTER WEATHER...ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE POSSIBLE LATE THURSDAY NIGHT
INTO FRIDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Jackson

When
February 19, 2:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

The wind chill dropped into the range of zero to 5 below.

Cold/Wind Chill, Madison

When
February 19, 2:00 AM CST to 10:00 AM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The wind chill dropped into the range of zero to 5 below.

Cold/Wind Chill, Dekalb

When
February 19, 3:00 AM CST to 10:00 AM CST
Where
Dekalb forecast zone
Reported by
AWOS
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

The wind chill dropped into the range of zero to 5 below.

Cold/Wind Chill, Marshall

When
February 19, 3:00 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Reported by
AWOS
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

The wind chill dropped into the range of zero to 5 below.

Cold/Wind Chill, Morgan

When
February 19, 3:00 AM CST to 9:00 AM CST
Where
Morgan forecast zone
Reported by
AWOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

The wind chill dropped into the range of zero to 5 below.

Cold/Wind Chill, Limestone

When
February 19, 3:00 AM CST to 10:00 AM CST
Where
Limestone forecast zone
Reported by
AWOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The wind chill dropped into the range of zero to 5 below.

Cold/Wind Chill, Lawrence

When
February 19, 3:00 AM CST to 9:00 AM CST
Where
Lawrence forecast zone
Reported by
AWOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The wind chill dropped into the range of zero to 5 below.

Cold/Wind Chill, Cullman

When
February 19, 4:00 AM CST to 9:00 AM CST
Where
Cullman forecast zone
Reported by
AWOS
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

The wind chill dropped into the range of zero to 5 below.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556060, 556071, 556061, 556063, 556067, 556072, 556076, 556064.